NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Sunday, April 23, 2017
Medication and Depression
I am 50 years old male with anxiety and stress. I developed the symptoms in 2006 when I did not get promotion though I deserved the most. I started becoming very emotional, very sensitive and in case I hear some news or view some scenes on the TV, I become emotional and tears rolled down my cheeks though after some time I wondered myself as to why I was on tears without apparent cause. I was put on Lexapro-10. After a years or so my symptoms vanished and internist started tapering of the dose and now I am completely off medicine since one month. Again since few days, I have the same pre-treatment feelings : Excessive thinking, tears in the eyes without apparent cause, worrying over a trivial issue so on and so forth. Indeed your guidance as to how again it happened. My internist asked me to start Lexapro-10 and he told me to increase it to Lexapro-20 which will completely cure me of the present problem. Can you guide me as patient education and awareness. I shall be much obliged.
At least half of all people who suffer one depressive episode develop a second one some time later. It's good news that you recovered from your first episode because it suggests that you will do well again. If you have had other depressive episodes previously in your life, you may have recurrent major depression, a condition that is best prevented by staying on the same dose of antidepressant medication that helps your recover. You may also try a course of cognitive behavioral therapy for depression, which is most effective for preventing relapses, even several years after stopping the therapy. Medications like Lexapro, on the other hand, only protect you while you take them.
Lawson Wulsin, MD
Professor of Psychiatry and Family Medicine, Training Director of the Family Medicine Psychiatry Residency Program
College of Medicine
University of Cincinnati